Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 31, NWS Wichita, KS

May 11, 2017Kingman County, Kansas

NWS Wichita, KS issued this river flood warning at May 11, 2017, 7:43 PM CDT for Kingman County, Kansas. It took effect at May 11, 2017, 10:38 PM CDT. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 7:43 PM CDT (00:43 UTC)
In effect from
May 11, 2017, 10:38 PM CDT
Expired
May 12, 2017, 11:30 PM CDT
In force
25 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Kingman County, KS

The radar

The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ninnescah River near Murdock (MDKK1). The gauge peaked at 9.25 ft at May 12, 2017, 1:00 AM CDT.

actionminormoderate4681005/1105/1205/1305/14
Action stage
6 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07145200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

208 
WGUS43 KICT 120043
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT THU MAY 11 2017

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Ninnescah South Fork Near Murdock affecting Kingman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC095-121443-
/O.NEW.KICT.FL.W.0031.170512T0441Z-170513T0430Z/
/MDKK1.1.ER.170512T0441Z.170512T0600Z.170512T1630Z.NO/
743 PM CDT THU MAY 11 2017

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Ninnescah South Fork Near Murdock.
* From this evening until Friday evening.
* At  7:00 PM Thursday the stage was 6.9 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 8.3 feet by early Friday morning. The river will fall below
  flood stage by late Friday morning.
* Impact...At 8.0 feet...Minor flooding occurs along the right 
  upstream bank affecting pastureland and along left downstream bank.
  

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Fri   Sat   Sun   
  Murdock            8.0   6.9  Thu 07 PM    7.3   5.7   5.0
    
&&
    
LAT...LON 3767 9802 3764 9781 3757 9771 3750 9780
      3757 9806                       

$$
3 follow-up statements
588 
WGUS83 KICT 120339
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
1039 PM CDT THU MAY 11 2017

...The flood warning continues for the following river in Kansas...
 
  Ninnescah South Fork Near Murdock affecting Kingman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC095-121739-
/O.EXT.KICT.FL.W.0031.170512T0338Z-170513T1030Z/
/MDKK1.1.ER.170512T0153Z.170512T1200Z.170512T2230Z.NO/
1039 PM CDT THU MAY 11 2017

The Flood Warning continues for
  The Ninnescah South Fork Near Murdock.
* From this evening until late Friday night.
* At 10:00 PM Thursday the stage was 8.7 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.7 feet by 
  Friday morning. The river will fall below flood stage Friday 
  afternoon.
* Impact...At 9.0 feet...Minor overflow occurs along both banks. 
  However on the south side of the banks near the river bridge on SE 
  160th Avenue, flooding spreads out into pastureland to the extent 
  of 1000ft.  

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Fri   Sat   Sun   
  Murdock            8.0   8.7  Thu 10 PM    7.7   5.5   5.0
    
&&
    
LAT...LON 3767 9802 3764 9781 3757 9771 3750 9780
      3757 9806                       

$$
262 
WGUS83 KICT 120644
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
144 AM CDT FRI MAY 12 2017

...The flood warning continues for the following river in Kansas...
 
  Ninnescah South Fork Near Murdock affecting Kingman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC095-122044-
/O.EXT.KICT.FL.W.0031.000000T0000Z-170513T0949Z/
/MDKK1.1.ER.170512T0153Z.170512T0530Z.170512T2149Z.NO/
144 AM CDT FRI MAY 12 2017

The Flood Warning continues for
  The Ninnescah South Fork Near Murdock.
* Until late tonight.
* At  1:00 AM Friday the stage was 9.2 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 9.0 feet...Minor overflow occurs along both banks. 
  However on the south side of the banks near the river bridge on SE 
  160th Avenue, flooding spreads out into pastureland to the extent 
  of 1000ft.  

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Murdock         8.0   9.2  Fri 01 AM    5.9    5.2    4.7
    
&&
     
LAT...LON 3767 9802 3764 9781 3757 9771 3750 9780
      3757 9806                       

$$
037 
WGUS83 KICT 121259
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
759 AM CDT FRI MAY 12 2017

...The flood warning is cancelled for the following river in 
Kansas...
 
  Ninnescah South Fork Near Murdock affecting Kingman County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC095-121329-
/O.CAN.KICT.FL.W.0031.000000T0000Z-170513T0949Z/
/MDKK1.1.ER.170512T0153Z.170512T0530Z.170512T0950Z.NO/
759 AM CDT FRI MAY 12 2017

The Flood Warning is cancelled for
  The Ninnescah South Fork Near Murdock.
* At  7:00 AM Friday the stage was 7.4 feet.
* Flood stage is 8.0 feet.
* Fell below flood stage at  4:50 AM Friday.
* Forecast...The river will continue to fall to 5.8 feet by Saturday 
  morning.
* Impact...At 8.0 feet...Minor flooding occurs along the right 
  upstream bank affecting pastureland and along left downstream bank.
  

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Murdock         8.0   7.4  Fri 07 AM    5.8    5.3    4.7
    
&&
     
LAT...LON 3767 9802 3764 9781 3757 9771 3750 9780
      3757 9806                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 11, 6:48 PM CDT, 55 minutes earlier.

Area forecast discussion, May 11, 6:48 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
648 PM CDT Thu May 11 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 221 PM CDT Thu May 11 2017

Short term guidance is fairly similar in showing an west-east band
of mid-level convergence/frontogenesis over the southern Flint Hills
and southeast Kansas into the early evening as the closed translates
east across northern Oklahoma. Coincident with the higher PWAT values
and northern edge of the better instability will support a heavy
rainfall/flash flooding threat even after the severe risk begins
to diminish during the evening. The upper low will turn to more
of a southeast movement later tonight into Friday as it moves into
the Ozarks/Arkansas. A general clearing and drying out trend is
expected to commence on Friday with dry weather and a warming
trend through the upcoming weekend. Upper ridging will reside
across the central Conus by Saturday as a shortwave lifts out over
the Rockies late in the day within the mean upper longwave across
the far West Conus. Temperatures will continue to warm within the
mid and lower troposphere with just a slight dampening of the
mean ridge aloft by Sunday across the area.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 221 PM CDT Thu May 11 2017

The weather pattern looks to turn to a more classic Spring or May
regime much of next week. An axis of low level moisture is expected
to increase in the persistent southerly flow with more of a classic
surface dry-line setting up across western into central Kansas. A
fairly consistent signal exists in the medium range in showing a
decent upper shortwave trof lifting out across the Plains by late
Tuesday for perhaps a more organized risk for storms and even
severe weather. The evolving upper low over the western CONUS
should then affect the area by late again on Thursday.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 637 PM CDT Thu May 11 2017

Main Hazards: Thunderstorms and associated IFR/MVFR this evening
in southeast Kansas.

An upper low will continue to pivot slowly southeastward across
Oklahoma tonight. An axis of thunderstorms, with locally intense
rainfall rates and visibility restrictions will affect the ICT and
CNU terminals this evening on the north side of the upper low
circulation. MVFR/IFR visibilities/ceilings will be associated
with this storm activity. Stratus will likely linger in
southeastern Kansas overnight, given low-level cyclonic curvature
and high boundary layer moisture.

Otherwise, northerly winds will gradually bring drier air and
clearing from north to south overnight into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    52  73  49  77 /  90   0   0   0
Hutchinson      49  72  48  77 /  40   0   0   0
Newton          49  72  49  76 /  50   0   0   0
ElDorado        52  72  49  77 /  90   0   0   0
Winfield-KWLD   54  72  49  77 / 100   0   0   0
Russell         43  73  46  79 /  20   0   0   0
Great Bend      44  72  46  78 /  30   0   0   0
Salina          47  74  48  79 /  30   0   0   0
McPherson       48  72  47  77 /  40   0   0   0
Coffeyville     57  73  50  77 / 100  20   0   0
Chanute         56  72  49  77 /  90  10   0   0
Iola            55  72  50  77 /  70  10   0   0
Parsons-KPPF    57  72  50  77 / 100  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM CDT this evening for KSZ069>072-
082-083-091-092.

Flash Flood Watch until 1 AM CDT Friday for KSZ093>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...JMC
Hazardous weather outlook, May 11, 7:03 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
703 PM CDT Thu May 11 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
703 PM CDT Thu May 11 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms with very heavy rainfall will affect south-central and
southeast Kansas through about Midnight. The slow movement of the
storms and heavy rainfall rates, could lead to flooding and
localized flash flooding. Also, significant rises could occur on
several main-stem rivers as a result.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another weather system is expected to move into the Central Plains
late on Tuesday. A few severe thunderstorms are possible across
central and south Central Kansas late Tuesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 11, 5:07 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            3 S MAIZE               37.73N 97.46W
05/11/2017                   SEDGWICK           KS   AMATEUR RADIO

            FLOODING ON 21ST STREET NORTH JUST EAST OF MAIZE RD IN
            NORTHWEST WICHITA.

&&

KED
Local storm report, May 11, 5:09 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     FLOOD            NORWICH                 37.46N 97.85W
05/11/2017                   KINGMAN            KS   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED STREET FLOODING IN NORWICH.
            HIGHWAY K42 WAS PARTIALLY TO COMPLETELY FLOODED IN SOME
            AREAS.

0458 PM     FLOOD            WATERLOO                37.68N 97.94W
05/11/2017                   KINGMAN            KS   LAW ENFORCEMENT

            INTERMITTENT WATER COVERING STRETCH OF ROAD ON NE 10TH
            FROM NE 100TH TO NE 160TH.

&&

EPS
Local storm report, May 11, 5:13 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLOOD            NORWICH                 37.46N 97.85W
05/11/2017                   KINGMAN            KS   TRAINED SPOTTER

            FLOODING IN PROGRESS FROM CURB TO CURB ON SEVERAL
            STREETS.

&&

EPS
Local storm report, May 11, 5:48 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLOOD            10 NW INDEPENDENCE      37.33N 95.84W
05/11/2017                   MONTGOMERY         KS   LAW ENFORCEMENT

            SEVERAL ROADS BEING IMPACTED BY HIGH WATER IN NORTHWEST
            PART OF COUNTY.

&&

KED
Special weather statement, May 11, 6:42 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wichita KS
642 PM CDT THU MAY 11 2017

KSZ094-098-120045-
Chautauqua KS-Elk KS-
642 PM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chautauqua County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 745 PM CDT

* At 635 PM CDT...law enforcement officials reported strong winds
  across Chautauqua county associated with a decaying thunderstorm
  complex. Winds up to 50 mph are possible through about 8pm.

* Locations impacted include...
  Sedan, Howard, Cedar Vale, Moline, Longton, Grenola, Peru,
  Chautauqua, Elk Falls, Elgin, Niotaze and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe storms are not expected, although flooding is possible.

&&

LAT...LON 3700 9653 3761 9652 3760 9596 3700 9597
TIME...MOT...LOC 2339Z 255DEG 49KT 3742 9618

KLEINSASSER
Local storm report, May 11, 6:47 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      3 E NORWICH             37.46N 97.79W
05/11/2017                   SUMNER             KS   AMATEUR RADIO

            WATER FLOWING OVER K-42, ONE-QUARTER MILE WEST OF K-2.

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:44 PM CDTAreal Flood WarningICTElk18 hr
May 11, 8:15 PM CDTRiver Flood WarningICTMontgomery, Wilson34 hr
May 11, 8:15 PM CDTRiver Flood WarningICTMontgomery35 hr
May 11, 9:08 PM CDTAreal Flood WarningICTButler12 hr
May 12, 1:41 AM CDTRiver Flood WarningICTButler, Cowley17 hr
May 12, 1:55 AM CDTRiver Flood WarningICTLabette, Neosho32 hr
May 12, 1:55 AM CDTRiver Flood WarningICTCherokee, Labette54 hr
May 12, 6:01 AM CDTRiver Flood WarningICTSedgwick16 hr
May 12, 1:53 PM CDTRiver Flood WarningICTSumner23 hr
May 12, 5:59 PM CDTAreal Flood WarningICTKingman18 hr
May 12, 6:33 PM CDTAreal Flood WarningICTMontgomery18 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.